Help | FAQ
Single Citation Matcher
Batch Citation Matcher
Relative toxicity of
venlafaxine and selective serotonin reuptake inhibitors in overdose
compared to tricyclic antidepressants.
Dawson AH, Buckley NA.
School of Population Health Sciences,
Faculty of Medicine and Health Sciences, University of Newcastle, and
Department of Clinical Toxicology & Pharmacology, Newcastle Mater
Misericordiae Hospital, NSW, Australia.
BACKGROUND: Selective serotonin
reuptake inhibitors (SSRIs) and venlafaxine have been regarded as less
toxic in overdose than tricyclic antidepressants (TCAs). Within the
TCAs, dothiepin has greater toxicity. Venlafaxine may be more toxic than
SSRIs. AIM: To assess the toxicity in overdose of venlafaxine and SSRIs
compared to TCAs, and of dothiepin compared to other TCAs. DESIGN:
Cohort study of prospectively collected data from the Hunter area, NSW,
Australia. METHODS: First admissions with antidepressant deliberate
self-poisoning (DSP) (November 1994 to April 2000) were identified; the
presence of seizures, life-threatening arrhythmias, coma, serotonin
toxicity or ICU admission, and QRS duration were noted. RESULTS: There
were 538 admissions, with no deaths. The odds ratio (OR) for seizures
with dothiepin vs. other TCAs was 3.4 (95%CI 1.2-9.9). Seizures occurred
in 7/51 (14%) venlafaxine overdoses; all patients with seizures consumed
> or =900 mg. The OR for seizures vs. TCAs was 4.4 (95%CI 1.4-13.8).
Coma was less likely with venlafaxine and SSRIs. SSRIs, but not
venlafaxine, were less likely to prolong the QRS to > or =100 ms. ICU
admission was less likely for SSRIs. Serotonin toxicity was much more
common with venlafaxine and SSRIs. DISCUSSION: Venlafaxine and dothiepin
are pro-convulsant in overdose. Venlafaxine is more likely to cause
serotonin toxicity, but less likely to cause coma than TCAs. SSRIs are
less likely to cause coma, require ICU admission, or prolong the QRS,
but are more likely to cause serotonin toxicity. Antidepressants other
than TCAs or venlafaxine should be considered in patients at risk of
seizure or suicide.
PMID: 12702786 [PubMed - indexed for MEDLINE]